What's your diagnosis?

  1. OK, 56 year old woman presents with weakness, diaphoresis, nausea, diarrhea, and Dyspnea at rest. BP 140/80, pulse thready 80, RR 28, lungs clear, temp 98. Onset of symptoms 20 minutes ago. History, hypothyroid, arthritis, HTN, depression. Meds zoloft, celebrex, levoxyl, atenolol. Recent history of elevated cholesterol 300's per husband, and just started zocor 2 days ago. Random BS 112.


    Am I just a paranoid former cardiac nurse? Because the first thing I thought was MI. Women commonly present with symptoms that are atypical. Coupled w the recent elevated cholesterol. Either that, or she is having that atypical weakness caused by the statin meds. I know of one lady who almost was parlyzed, and developed rhabdo after being on it for 2 weeks.

    This just happened to my neighbor, and I just sent her 911. She wanted her hubby to drive her, but she was so weak, she could barely walk. I was a little annoyed that the squad didn't call in MICU, and put her on a monitor. They said her vitals were stable, but just to look at her, my gut screamed MI. They even took the oxygen off b/c she didn't feel any better with it on after 10 minutes!

    ER nurses especially, I am interested in your input. I encouraged her to get an ekg at the least, b/c if it is MI, she is a good candidate for thrombolyitcs, being that the onset was only 20 minutes ago. This woman is a strong person and no whiner by any means, to see her so pale and weak, well, it's not just gastroenteritis!

    What do you think should have been done
    •  
  2. 48 Comments

  3. by   rdhdnrs
    Hey I'm not an ER nurse either, but my mom just had an MI in January and that's the first thing I thought of. Hang in there; I think you're right.
  4. by   sharann
    Hoolahan,
    You did right. This sounds very much cardiac related. Especially with women, as you just said, can have atypical presentation. My other thought was that she was having some major thyroid problems (the diaphoresis, diarrhea, and thready pulse).
    Is she o.k?
  5. by   Brownms46
    I agree totally with your DX hoolahan!! I would be very surprise if it wasn't an MI, as her sx are classic (if there is such a thing for women)!! It is a blessing that you were there for her and her husband! I can't believe the fact that they....LORD...took off her O2!!! !!! ...what were they thinking???

    Lord...please don't let anyone like that come to my aid...and kill me with their ignorance...!!

    Well done hoolahan !!!
  6. by   sunnygirl272

    ya done good hoolahan!!!!
  7. by   Peeps Mcarthur
    What is the pulse ox?

    Don't tell me they didn't get a saturation......................Actualy, I want you to tell me.

    At a rate of 23, that's the first thing that I thought of in conjunction with the diaphoresis.
  8. by   ERNurse752
    What, like the O2 would have hurt her or something? Maybe it didn't make her better, but it didn't make her worse...maybe it didn't make her better b/c something bad is going on. Duh...
    With s/s like that, you have to consider the possibility of MI until it's ruled out, esp in someone with a hx of HTN and elevated cholesterol...esp being a 56 y/o female.
    Definitely should have been on monitor/O2, with a 12 lead EKG done...to start with.
    Keep us posted...I'm interested to know what happened. I hope it wasn't anything as serious as an MI!
  9. by   TopazStone
    OK, here's the psych nurse input. Thyroid levels need checked-- possibly hyperthyroidism. With the use of Zoloft, could she have had an anxiety attack? I frequently have pts who c/o the symptoms that I think are cardiac related. The absence of chest pain makes me think that it could be one of these two. Zoloft and Paxil are both used frequently to treat the "anxious" type of depression. Does she have a Hx of panic attacks?
  10. by   Peeps Mcarthur
    The side effects of Levoxl include angina and arryrthmias.

    Atenol is a beta blocker and is prescribed for angina isn't it?

    That should point to cardiac problems or at least a tendency towards being unstable.

    This letting her take the o2 off, is that one of those "the patient is the customer" things? I would have said "OK, if you stop breathing so hard I will take it off"

    Geeze, that bugs me
    Hope everything turns out ok.
  11. by   LilgirlRN
    Being an ER nurse, I'll throw in my two cents here...I agree with you Hoolahan could certainly be an MI, we've been seeing some weird ones lately. Could also be a GI bleed, she's on celebrex. I have seen some folks come in with same symptoms, VS appear normal until standing, then they become weak. They are SOB because their crit is low. Doesn't have to be bright red rectal bleeding, more likely dark stools. You did say she was having diarrhea but didn't say what color (nice topic of conversation with a neighbor). Have also seen gall bladders present this way but they have pain and you didnt mention any pain. Keep us posted, will be interesting to see what this turns out to be. I hope she is OK and we're all bad nurses in suspecting an MI Wendy
    Last edit by LilgirlRN on Jun 22, '02
  12. by   fedupnurse
    After the first line I said MI and after the list of meds I said maybe GI bleed. Like they say with V Tach: That is what it is until you prove otherwise. It is an MI until her EKG and enzymes prove otherwise. Sometimes EMT's scare the hell out of me. Right after a local squad got tele monitors for their rigs the medics met them en route to the hospital. The EMT said look, nice RSR on the monitor. The medic said, the patient looks dead. Actually the patient is dead, there is no pulse. The EMT didn't believe it because he didn't know what EMD (showing my age here-I mean PEA) was. SCARY!!!!
    Hope your neighbor is ok.
  13. by   l.rae
    [b]Also wondering about PE?????Let us know..LR
  14. by   live4today
    Immediately thought Hyperthyroidism...thyroid not under control...patient mixing and not taking medications as prescribed...MI also possible...maybe secondary to something else that triggered the response in her... Prayers are with her.

close